Vitamin B12 Overdose – Symptoms, Causes and Effects

B vitamins or Vitamin B-Complex is a class of vitamins responsible for various processes in the body. Vitamin B complex is water-soluble and is eliminated through the urine.

The B vitamins are vast with 12 classifications of vitamin B complex. These include:

  • Vitamin B1 or Thiamine
  • Riboflavin
  • Vitamin B3 or Niacin
  • Niacinamide
  • Panthotenic acid
  • Vitamin B6 or Pyridoxine
  • Biotin
  • Inositol
  • Folic acid
  • PABA (Para Amino Benzoic acid)
  • Choline
  • Cyanocobalamin

The most individually used B vitamins include B1, B2, B6 and B12. Vitamin B12 or cyanocobalamin is also one of the most important B vitamins for the production of normal red blood cells. A reduction in Vitamin B12 leads to pernicious anemia that causes beefy red tongue, fatigue and weakness. Vitamin B12 is also responsible for the normal nerve impulse transmission. Lack of vitamin B12 may lead to peripheral neuropathy as manifested by tingling sensations and numbness on the extremities. Vitamin B12 may be taken as a food supplement or intramuscular injections to treat pernicious anemia, prevent Vitamin B12 deficiency and relieve neuropathies.

The recommended daily intake of Vitamin B-12 is up to 0.2 mcg in infants, 0.5 mcg in children, 2.4 mcg in adults, and 2.8 mcg in pregnant and lactating mothers. The overdose levels of Vitamin B 12 are those exceeding 10,000 mcg.

Causes of Vitamin B12 overdose

Vitamin B complex overdose is caused by certain factors such as:

  • Excessive intake beyond recommended doses
  • Kidney problems resulting in inability to excrete vitamin B in the urine.

Vitamin B12 Overdose Symptoms

Collective Vitamin B overdose symptoms are synonymous to individual effects of Vitamin B12 overdose. These include:

  • Excessive urination

Overdose of B vitamins leads to the compensatory mechanism of the kidney to eliminate it by producing more urine and stimulating frequent urination.

  • Diarrhea

Diarrhea is also a compensatory mechanism of the body to vitamin B overdose. The gut tries to eliminate the excess vitamin B12 in the body leading to diarrhea.

  • Increased thirst

Increased thirst results from severe dehydration in the body brought about by excessive urination and diarrhea.

  • Skin flushing

Skin flushing is also a sign of Vitamin B overdose because of hyperemia and vasodilatation of the blood vessels.

  • Palpitations

Palpitations may also appear because of rapid firing of nerve impulses in the heart.

These can be felt because of the CNS stimulation caused by the overdose as a result of nerve impulse transmission irritability.

Long-term effects of Vitamin B-12 overdose include hyperthyroidism.

Amarendra is blogger and doctor. He writes on various health issues and on drug dosage, over dosage.

Comments

  1. Excellent post. I used to be checking constantly this blog and I’m impressed! Very helpful info particularly the closing part :) I take care of such info a lot. I used to be seeking this particular information for a long time. Thanks and good luck.

  2. Extremely effective style of information i seemed to be seeking for , great feeling , exceptional have in common !

  3. I have been having issues with taking Vitiman b I do get the frequent uriance, direarra, but also this deadly gas that would pull the paint off the wall. I hate it so I have to also watch what I eat. Good to know I’m not crazy.

  4. how do you deal with Vitamin b12 overdose?
    Thanks